Illinois Journal of Mathematics

The free boundary for a fourth order variational inequality

Luis A. Caffarelli, Avner Friedman, and Alessandro Torelli

Full-text: Open access


Consider the variational inequality $$\min_{v \in k}\left\{\int_{\Omega}{|\Delta v|^{2}}-2\int_{{|\Omega}fv}\right\}=\int_{\Omega}{|\Delta u|^{2}}-2\int_{\Omega}{fu}, \quad u \in K,$$ where $\Omega$ is a bounded domain in $R^{2}$ and $$K=\left\{v \in H_{0}^{2}(\Omega),\,\alpha \leq \beta\right\} \quad (\alpha < 0 < \beta).$$ This problem was studied by Brezis and Stampacchia [3] who proved that the solution $u$ belongs to $W_{\mathrm{loc}^{3,p}}(\Omega)$ if $f \in L^{p}(p > 2)$. In this paper we study the free boundary for this problem. Particular attention will be given to the case $-\alpha=\beta\rightarrow 0$. It will be shown, for a special choice of $f$ and $\Omega$, that $u/\beta\rightarrow w$ where $w$ is the solution of a variational inequality for the Laplace operator with obstacle $\frac{1}{2} d^{2}$ and $d$ is the distance function to $\partial\Omega$.

Article information

Illinois J. Math., Volume 25, Issue 3 (1981), 402-422.

First available in Project Euclid: 20 October 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49A29
Secondary: 35R35: Free boundary problems


Caffarelli, Luis A.; Friedman, Avner; Torelli, Alessandro. The free boundary for a fourth order variational inequality. Illinois J. Math. 25 (1981), no. 3, 402--422. doi:10.1215/ijm/1256047157.

Export citation